Hail, Dodge
- When
- June 17, 6:50 PM CST to 6:52 PM CST
- Where
- Dodge County, 8.99 mi W of Hayfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.870, -93.050
Employees at a gas station reported the hail fell for a few minutes.
Severe thunderstorms developed during the evening of June 17th along a warm front that was lifting north through southern Minnesota and northeast Iowa. These severe thunderstorms produced the first tornadoes of 2010 for southeast Minnesota with three confirmed tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe thunderstorms developed during the evening of June 17th along a warm front that was lifting north through southern Minnesota and northeast Iowa. These severe thunderstorms produced the first tornadoes of 2010 for southeast Minnesota with three confirmed tornadoes. Two of these occurred in rural portions of Dodge County while the third moved through the northwest side of Rochester (Olmsted County). The tornadoes in Dodge County were rated EF0 and EF1 on the Enhanced Fujita Scale while the tornado in Rochester was rated EF1. The tornado in Rochester was the first to occur within the city limits since August 1995. As the storms progressed east, they became prolific wind producers with wind gusts of 60 to 80 mph across Olmsted and Winona Counties. Numerous buildings were damaged or destroyed with most of this occurring from Rochester east through the Winona area (Winona County). Federal Disaster Declarations for public assistance were designated for Olmsted and Houston Counties in southeast Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 2:19 PM CST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 319 PM CDT THU JUN 17 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY FORECAST FOCUS IS ON STORM POTENTIAL TONIGHT AND FRIDAY...RAIN CHANCES AGAIN SUNDAY. 19Z SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE CENTER OVER WESTERN ND WITH A WARM FRONT REACHING EAST/SOUTHEAST INTO SOUTHERN MN...AND A DRYLINE ACROSS EASTERN SD. VISIBLE SATELLITE IMAGERY SHOWS CLOUD AND CONVECTION ACROSS MUCH OF ND AND NORTHERN MN...WHERE TORNADO WATCHES WERE IN EFFECT. AHEAD OF THE DRY LINE...CONSIDERABLE CUMULUS HAS DEVELOPED...AS WELL AS SOME STRONG STORMS. ANOTHER TORNADO WATCH IS IN EFFECT AHEAD OF IT. OBVIOUS FIRST CONCERN IS THE SEVERE POTENTIAL TONIGHT. RUC MODEL AND 12Z DETERMINISTIC MODEL RUNS INDICATE PLENTY OF CAPE ACROSS SOUTHERN MN/IA WITH 4000+ J/KG. LITTLE OR NO CIN EITHER. SHEAR IS STRONG...AND PLENTY OF FOCUS FOR CONVERGENCE. EXPECT STORMS TO CONTINUE FIRING OVER WESTERN MN...WITH DISCRETE STORMS HAVING THE POTENTIAL FOR ROTATION...PRODUCING LARGE HAIL AND PERHAPS EVEN A STRAY TORNADO. WITH TIME...ANTICIPATE THE STORMS CONGEALING INTO A LINE OF STORMS...WHICH WILL QUICKLY PROPAGATE EASTWARD OUT AHEAD OF THE FRONT. SHEAR AND MOISTURE PROFILES SUGGEST THIS WOULD EVOLVE INTO A SQUALL LINE WITH STRONG WINDS BECOMING DOMINANT. AT THIS POINT...ANTICIPATING THIS SCENARIO...WHICH WOULD PLACE A LINE OF STRONG STORMS ON THE WESTERN FORECAST AREA BOUNDARY SOMEWHERE AROUND 00Z THIS EVENING. THIS LINE SHOULD THEN MOVE EAST ACROSS THE AREA. FORECAST GRIDS HAVE BEEN SET UP WITH THIS IN MIND. THIS ROUND OF CONVECTION SHOULD BE EAST OF THE AREA BY MORNING... WHICH WILL BE KEY TO EXPECTED OUTCOMES ON FRIDAY. IF THE ACTIVITY IS INDEED GONE...WE SHOULD GET TIME FOR THE ATMOSPHERE TO RECOVER ENOUGH TO ALLOW FOR STRONG CONVECTION TO FORM ONCE AGAIN. MODEL CAPE AGAIN FORECAST TO BE QUITE HIGH...3500+ J/KG...WITH EVEN STRONGER BULK SHEAR. LOOKS LIKE ANOTHER GOOD CHANCE FOR STRONG TO SEVERE STORMS. COLD POOL FROM THIS SECOND ROUND OF CONVECTION...AND THE FACT THAT THE SHORT WAVE TROUGH WILL HAVE MOVED INTO THE GREAT LAKES...SHOULD HELP TO PUSH THE ACTION SOUTH OF THE FORECAST AREA FOR A TIME. IT APPEARS SATURDAY WILL BE DRY. HAVE KEPT THIS TREND FROM THE PREVIOUS FORECAST. BUT THE BOUNDARY WHICH WAS LURKING TO OUR SOUTH WILL START TO LIFT NORTHWARD AGAIN...FEEDING OFF THE AVAILABLE MOISTURE AND INSTABILITY TO GENERATE MORE STORMS ACROSS IOWA. SOME OF THESE COULD MOVE NORTHWARD INTO THE AREA SATURDAY NIGHT...AND ESPECIALLY ON SUNDAY. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY MEDIUM RANGE MODEL SOLUTIONS IN REASONABLE AGREEMENT AND KEEP THE AREA IN A GENERAL ZONAL FLOW REGIME ON THE NORTHERN FRINGE OF THE RIDGING WHICH DOMINATES THE SOUTHERN TIER STATES. THE AFOREMENTIONED FRONTAL BOUNDARY MEANDER NORTH AND SOUTH ACROSS THE REGION...AND WILL WORK IN CONCERT WITH PASSING SHORT WAVE TROUGHS RIPPLING THROUGH THE FLOW TO GENERATE CONVECTION FROM TIME TO TIME. LOOKS LIKE ENOUGH SURFACE RIDGING WILL NOSE IN FOR THURSDAY TO SHIFT ALL OF THE ACTION SOUTH OF THE REGION FOR THURSDAY...SO WENT WITH A DRY FORECAST. OF COURSE...WITH SCATTERED CONVECTION AND THE FRONT MEANDERING ABOUT...THE CONFIDENCE IN TIMING ANY DRY OR WET PERIODS DURING THE LONG TERM REMAINS ON THE LOW SIDE. && .HYDROLOGY... WITH REPEATED RAIN ACTIVITY OVER THE PAST WEEK AND FAIRLY MOIST SOILS...AND WITH RAIN IN THE FORECAST NEARLY EVERY DAY FOR THE NEXT WEEK...HYDROLOGIC CONCERNS CONTINUE TO BE ELEVATED. WITH MOIST SOILS...RIVERS ARE RESPONDING TO EVEN THE SMALLEST AMOUNTS OF RAINFALL. ANY AREA THAT SEES HEAVY RAINFALL...OR ANY TRAINING OF STORMS ACROSS THE SAME AREA...WILL HAVE THE POTENTIAL TO SEE RUNOFF PROBLEMS. THIS SITUATION WILL CONTINUE TO BE MONITORED. && .AVIATION... FOCUS FOR THE TAF SITES CENTER ON THUNDERSTORM TIMING AND INTENSITY HEADING INTO THE EVENING HOURS. AS THE PRESSURE GRADIENT TIGHTENS SOUTHEAST WINDS ALSO REMAIN QUITE STRONG BUT WITH CONVECTION DEVELOPMENT EXPECTED TO THE WEST OVER THE NEXT FEW HOURS...HAVE ATTEMPTED TO TIME BEST THREAT FOR STRONG STORMS AT TAF LOCATIONS. CERTAINLY A RISK OF SEVERE WIND GUSTS AS WELL SO INCLUDED THAT WITH SQUALL WIND SHIFT IN FORECASTS. ONCE CONVECTION PUSHES THROUGH THIS EVENING...EXPECT VFR CONDITIONS TO PREVAIL BUT COULD SEE REPEAT PERFORMANCE FRIDAY AFTERNOON WITH BOUNDARY NEARBY AND STORMS EXPECTED TO FORM IN THE AREA AFTER 18.18Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM/HYDROLOGY...MW AVIATION...SHEA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1150 AM CDT THU JUN 17 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1150 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP RAPIDLY THIS AFTERNOON CLOSER TO THE DAKOTAS AND THEN PROGRESS EAST BY EARLY EVENING. AS THEY APPROACH THEY COULD FORM A SQUALL LINE WHICH WILL HAVE THE GREATEST POTENTIAL TO PRODUCE DAMAGING WINDS BEFORE WEAKENING. LARGE HAIL...HEAVY RAIN AND EVEN AN ISOLATED TORNADO IS POSSIBLE... MAINLY WEST OF THE MISSISSIPPI RIVER. THE THREAT TIME FOR SEVERE WEATHER APPEARS TO BE 5 PM TO 10 PM WEST OF THE MISSISSIPPI RIVER...AND FROM 7 PM TO MIDNIGHT IN WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY ALONG AND AHEAD OF AN APPROACHING COLD FRONT. STORMS COULD FORM IN THE AREA DURING THE AFTERNOON WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL... HEAVY RAIN AND EVEN TORNADOES BEFORE MOVING TO THE EAST AND SOUTH OF THE AREA FRIDAY EVENING. ANOTHER CHANCE OF THUNDERSTORMS WILL SPREAD INTO THE AREA STARTING SATURDAY NIGHT AND THEN CONTINUE THROUGH WEDNESDAY. WITH REPEATED ROUNDS OF LOCALLY HEAVY RAIN POSSIBLE...THE THREAT FOR FLOODING WILL BE INCREASING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION APPEARS LIKELY LATER TODAY...ESPECIALLY IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA. A WATCH WILL LIKELY BE ISSUED LATER THIS AFTERNOON OR EVENING AND AS STRONG TO SEVERE STORMS APPROACH...ASSUME ACTIVATION IS NEEDED. SPOTTERS MAY AGAIN BE NEEDED ON FRIDAY AFTERNOON AS STORMS DEVELOP. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR OR CONFERENCE CALL IS SCHEDULED AT THIS TIME. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 426 PM CDT THU JUN 17 2010 IAZ008-009-018-MNZ079-086-087-094-095-172215- DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA- 426 PM CDT THU JUN 17 2010 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE AREA... SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ACROSS EXTREME NORTH CENTRAL IOWA AND SOUTHERN MINNESOTA LATE THIS AFTERNOON. THESE STORMS WILL TRACK EAST AND INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY EARLY EVENING BRINGING A RISK OF DAMAGING WIND...LARGE HAIL AND POSSIBLY SOME TORNADOES. IF YOU HAVE OUTDOOR PLANS EARLY THIS EVENING...PAY SPECIAL ATTENTION TO THE WEATHER AND BE READY TO TAKE SHELTER IF SEVERE WEATHER APPROACHES. WATCHES AND WARNINGS LOOK LIKELY. USE AVAILABLE WEATHER SOURCES LIKE COMMERCIAL AND CABLE TELEVISION... RADIO...THE INTERNET AND NOAA WEATHER RADIO TO KEEP ABREAST OF DANGEROUS WEATHER. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 750 PM CDT THU JUN 17 2010 MNZ094-180115- MOWER- 750 PM CDT THU JUN 17 2010 ...SEVERE THUNDERSTORMS PASSING NEAR MOWER COUNTY... AT 745 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 20 MILES NORTHWEST OF AUSTIN MINNESOTA. THIS STORM MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER NEAR WALTHAM AND LANSING BUT THE WORST WEATHER LOOKS TO REMAIN WEST AND NORTH OF MOWER COUNTY FOR THE TIME BEING. A TORNADO WATCH REMAINS IN EFFECT. SHEA
The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
11 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.
Employees at a gas station reported the hail fell for a few minutes.
A tornado developed over Steele county and briefly moved north-northeast into Dodge County before dissipating southwest of Claremont. The tornado traveled across rural areas of Dodge County with little damage.
This was the second tornado of the night to hit Dodge County. It formed over Steele County where it was rated an EF2, and then moved into Dodge County affecting rural areas of the county northeast of Blooming Prairie. Most of the damage occurred near County Roads 3 and 4 where roofs were partially torn off buildings and trees were blown down.
The Dodge County emergency manager reported an estimated wind gust of 60 mph.
A peak wind gust of 60 mph occurred.
Trained spotters and amateur radio operators reported measured wind gusts of 70 to 75 mph.
Trained spotters, amateur radio operators and the Olmsted County emergency manager reported several wind gusts ranging in speed from 60 to 80 mph.
The hail ranged from the size of a nickel up to a quarter.
An EF1 tornado produced intermittent damage starting near 50th Ave NW just south of the Northern Hills Golf Course northeast almost to the intersection of 55th St NW and and 23rd Ave NW in the city of Rochester. The path of the tornado took it through a residential area where several homes were damaged. It also struck a Menards store doing extensive damage before dissipating a few minutes later. According to media reports, the tornado damaged at least 30 homes, one of which was destroyed.
A mesonet automated reporting station recorded a peak wind gust of 72 mph.
The Winona County emergency manager reported a large grain bin blown over along with power lines down.
The Winona County emergency manager reported railroad crossing guard rails and trees blown down.
Thunderstorm winds damaged at least a dozen mobile homes in the Hidden Valley mobile home park. One home was destroyed when a large tree was uprooted and fell on the home. No injuries occurred as the family decided to stay the night with friends. In addition, the roof of a cattle slaughtering plant was damaged in the Bethany area.
The automated weather observing equipment at the Winona airport reported a peak wind gust of 61 mph.
The Harmony fire department reported a peak wind gust of 60 mph.
Trees were blown down across Highway 44.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227004, 227007, 228241, 227018, 227045, 227051, 227042, 227049, 227009, 227093, 227057, 227062, 227066, 227101, 227067, 227068, 227069, 227011.